Tornadoes · United States · Iowa · 2018

EF0 tornado, Olin, Iowa, May 3, 2018

This EF0 tornado ran 0.0 miles across Jones County on May 3, 2018, touching down at 11:15 PM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 3, 2018
Touchdown
11:15 PM CDT (04:15 UTC)
Lifted
11:16 PM CDT (04:16 UTC)
On the ground
1 minutes
Path length
0.0 miles (0.0 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Jones County
Touchdown point
42.001, -91.149
Lift-off point
42.001, -91.149
Record number
1805032215-01

The damage survey

3 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The highest wind the damage implies is 74 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A narrow line of thunderstorms moved east through eastern Iowa. An isolated mesovortex developed along the line and produced a brief tornado. The EF-0 tornado touched down briefly northwest of Olin, IA. A 150 pound fire hydrant was displaced 15 to 20 feet and a metal shed was lofted 70 feet away.

A NWS storm survey team reported an EF-0 tornado touched down briefly northwest of Olin, IA. The path width was 10 yards, track distance was estimated to be roughly 0.1 miles with a max wind of 75 mph. A 150 pound fire hydrant was displaced 15 to 20 feet and a metal shed was lofted 70 feet away.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at May 3, 6:16 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, May 3, 6:16 PM CDT, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
616 PM CDT Thu May 3 2018

...AVIATION UPDATE...

We did an update a bit earlier to increase pops early this evening
to categorical in the far north, then decrease to likely north and
staying low chance in the central and south. QPF amounts will also
be rather light south of Highway 20 tonight. Otherwise, we're
still advertising the severe weather threat tonight, but trends
continue to show this lowering gradually from earlier potential.

.SYNOPSIS...
Issued at 330 PM CDT Thu May 3 2018

The latest sfc analysis continues to show quasi-stationary boundary
extending from developing wave over northeastern KS, to southwest
WI, and then undulating south of LK Michigan. Pressure falls max or
maxes, taking off from far eastern KS, up acrs far western IA.
Convection continues to develop just to the west of these regions,
especially as upper vort max embedded in diffluent southwesterlies
aloft impinges upon the MO RVR Valley. A central plains upper trof
axis will tear off through the GRT LKS by late Friday, producing
active weather tonight acrs the upper Midwest, then fair weather in
it's wake for Friday into Saturday. then a northwest flow system to
bring about the next precip chances by Sunday.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 330 PM CDT Thu May 3 2018

Tonight...Cloud cover, not as brisk southerly winds, and pooled mid
60 DPTs hampering sfc temp warm up this afternoon. Thus we are just
not getting the CAPE build up like previous days, mesoanalysis
suggesting 1000 J/KG or less acrs much of the local area. But a
weaker lead vort combining with convergent southwest H85 jet should
continue to drive sctrd to isolated showers and thunderstorms acrs
the CWA through early evening. A low potential for severe criteria
hail or wind gusts with this late afternoon activity. Or a weak
tornado if a cell can maintain on the portion of the boundary acting
as a warm front. Attention then turns to higher CAPE fields and
prime convective initiation zones ongoing acrs eastern KS into far
southwestern-south central IA. This will be the activity that some
of which may eventually propagate east and northeastward into the
western CWA mainly after 8-9 PM.

Bulk shear profiles increase to 50 to 70 KTS, but again the
instability appears will be marginal at that time. Energy
absorbing complex moving acrs southern MO and AR also not helping
the local cause. Thus the ongoing slight risk may be marginal,
with severe size hail up to half dollar and wind gusts to 65 MPH
still possible as these storms move in from west- to-east in a
broken line after mid evening. Low LCL's make for an isolated
tornado still possible as well, but fcst soundings show a veer to
the south and southwest in LLVL wind fields this evening after
00z. Locally heavy rainfall still a good bet with these cells and
clusters, with PWAT's pushing 1.5 inches. But sctrd and
progressive nature of the storms make for a low widespread flash
flood threat. Saying that, if a few strong storms can move acrs
the hard hit, rain sensitive areas of last night generally along
and just north of the I80 corridor, can't rule out the need for a
flash flood warning.

The more widespread heavy rains of 1-2+ inches will occur under an
eventual MCS, developing from ongoing convection acrs northeastern
NE and northwestern IA, that will move along and mainly northwest
and north of the DVN CWA acrs northeastern IA/southeastern MN and
the south half of WI tonight. Tonight's storms will look to move out
of the eastern CWA after 1-2 AM, but wrap around, almost def zone
like rains will sweep acrs the northwestern third and points east
late night into early Friday morning. These additional rains more
stratiform in nature and should be less than a quarter inch in
amounts acrs the north. Lows cooling in the 50s post-frontally after
wind switch to the northwest.

Friday...A deep mixing, breezy post-frontal day. Northwest winds of
10 to 20 MPH and higher gusts, with highs making it into the low to
mid 70s even in cooling vertical profiles thanks to the mixing and
May insolation.    ..12..

.LONG TERM...(Friday Night through next Thursday)
ISSUED AT 330 PM CDT Thu May 3 2018

The long term forecast period will feature continued above normal
temperatures with periods of active weather.

Friday night/Saturday: Expect dry and warm conditions with the area
in northwest flow and in between systems.

Saturday night/Sunday: The first wave and associated surface
boundary will move through the region, accompanied by showers and
scattered storms. Severe weather parameters do not look particularly
impressive right now.

Monday: Expect dry and mild weather with upper ridging across the
area.

Tuesday through Thursday: This period is most favored for widespread
rain, especially Tuesday and Wednesday, with potential for a large
upper low and slow moving cold front. The GFS is advertising PWAT's
as high as 1.75 inches. Deep layer shear and instability appear more
favorable for at least a low end severe weather threat, although
details are uncertain this far out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 610 PM CDT Thu May 3 2018

South winds will be gusty tonight, with VFR conditions over
eastern Iowa and northwest Illinois as a storm system moves from
western Iowa to Minnesota. That storm, and the numerous
thunderstorms is expected to miss eastern Iowa and northwest
Illinois tonight. A narrow band of showers and thunderstorms is
still possible between the 04Z and 08Z time frame from west to
east, followed by light showers possible and northwest winds with
MVFR stratus through the early morning. After sunrise Friday VFR
conditions with northwest winds of 10 to 15 kts will become
widespread.

&&

.HYDROLOGY...
Issued at 330 PM CDT Thu May 3 2018

Latest model runs have shifted the axis of the heaviest QPF tonight
up over northern Iowa into Wisconsin compared to last night's runs
which had widespread 1-2 inches of rain focused on the DVN CWA. This
shift looks to be credible as the stationary front should remain
north of the local area with the focus for the heavy rain to be
north of the front. This shift has made a difference in the
tributary forecasts, as the local rivers will see more of a routed
and wave of water coming through in several days to a week rather
than a locally driven rise in the near term. So the forecasts were
modified this afternoon according to this change. For the
Wapsipinicon River near DeWitt, where a flood warning was issued
this morning, the new forecast is looking for the river to see a
lower initial rise after any rainfall tonight, with a secondary
routed rise later into next week which will crest closer to flood
stage rather than moderate flood stage. On the Mississippi River,
the changes due to the QPF adjustment are minimal. Ultimately, the
same amount of water is expected, but there may be an adjustment in
timing, which could lower the crests a bit, but no change in
category is expected so will leave ongoing forecasts going until the
rain actually falls. Friday morning's forecasts will have a much
better handle on the eventual crests and timing as all rain will
have fallen by that time.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...RP Kinney
AVIATION...Ervin
HYDROLOGY...Brooks
Hazardous weather outlook, May 3, 3:12 PM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
312 PM CDT Thu May 3 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-042015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
312 PM CDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Expect scattered thunderstorms developing through the afternoon
and early evening. There is also potential for more widespread
storms after 8 pm into the overnight hours. Some severe storms
are possible, with the main threats hail up to 1.5 in diameter,
wind gusts to 70 mph, and an isolated tornado. Isolated flash
flooding is also possible, especially along and north of
Interstate 80 where heavy rain occurred yesterday.

Flooding is expected along portions of the Mississippi River
through the weekend into next week. Please see the latest Flood
Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms are possible Saturday night into Sunday, and again
Tuesday and Wednesday. It is too early to determine the potential
for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.
Please report any severe weather, heavy rainfall and flooding to
the Quad Cities Weather Forecast Office.

RP Kinney

In the hours before

Special weather statement, May 3, 9:20 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
920 PM CDT THU MAY 3 2018

IAC011-040300-
Benton-
920 PM CDT THU MAY 3 2018

...A STRONG THUNDERSTORM WILL AFFECT BENTON COUNTY UNTIL 1000 PM
CDT...

At 920 PM CDT, a strong thunderstorm was located near Belle Plaine,
or 14 miles east of Toledo, moving northeast at 40 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Vinton, Belle Plaine, Urbana, Shellsburg, Newhall, Van Horne,
Keystone, Garrison, Mount Auburn, Luzerne, Vinton Memorial Airport,
Rodgers Park, Benton City Park, Hoefle-Dulin Park, Minne Estema Park,
Benton County Fairgrounds, Wildcat Bluff Park and Cheney.

This includes Interstate 380 between mile markers 40 and 48.

LAT...LON 4209 9230 4230 9204 4230 9196 4222 9183
      4203 9183 4186 9224 4186 9230
TIME...MOT...LOC 0220Z 229DEG 34KT 4195 9230

Gibbs

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 00:00Z

4.3 hours before the tornado, 68 km from the path. May 4, 2018.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN -170, lifted condensation level 824 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2018-05-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 64 square meters per square second, 0 to 6 km bulk shear 44 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-170 J/kg
Surface CAPE
211 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 12:00Z

7.7 hours after it, 68 km from the path. May 4, 2018.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -80945, lifted condensation level 867 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2018-05-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -112 square meters per square second, 0 to 6 km bulk shear 55 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-80945 J/kg
Surface CAPE
11 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
-112 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Monticello Municipal (MXO), 24 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
02:15 UTC6864.4160° 13 kt181006.4
02:20 UTC6864.4160° 12 kt181006.1
02:30 UTC6864.4160° 11 kt181006.4
02:35 UTC6864.4160° 10 kt1006.1
02:40 UTC66.264.4160° 9 kt1006.1
02:50 UTC66.264.4150° 9 kt1005.8
02:55 UTC66.264.4160° 9 kt1005.8
03:00 UTC66.264.4160° 9 kt1005.8
03:10 UTC66.264.4170° 9 kt1005.8
03:15 UTC66.264.4170° 8 kt131005.8
03:20 UTC66.264.4170° 8 kt1005.8
03:30 UTC6864.4180° 10 kt1005.4
03:35 UTC6864.4180° 9 kt1005.4
03:40 UTC6864.4180° 10 kt1005.4
03:50 UTC66.264.4180° 12 kt1005.1
03:55 UTC6864.4170° 11 kt1005.1
04:00 UTC6864.4190° 12 kt1005.1
04:10 UTC66.264.4180° 9 kt151004.7
04:15 UTC66.264.4200° 14 kt201005.4
04:20 UTC66.262.6220° 18 kt261005.1
04:30 UTC64.462.6220° 13 kt241005.4RA
04:35 UTC64.462.6220° 9 kt221005.1-RA
04:40 UTC62.662.6220° 9 kt181005.1-RA
04:50 UTC62.662.6210° 7 kt1005.1-RA
04:55 UTC62.662.6210° 10 kt1005.1-RA
05:00 UTC62.660.8200° 8 kt1005.1
05:10 UTC62.662.6200° 9 kt1004.7
05:15 UTC62.662.6180° 8 kt1004.4
05:20 UTC62.660.8180° 10 kt1004.1
05:30 UTC62.660.8180° 11 kt1004.1
05:35 UTC62.662.6180° 10 kt1003.7
05:40 UTC62.660.8180° 10 kt1003.7
05:50 UTC62.660.8180° 11 kt161003.7
05:55 UTC62.660.8180° 10 kt161003.7
06:00 UTC62.660.8190° 10 kt151003.7
06:10 UTC62.660.8200° 10 kt1004.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Quad Cities radar (KDVN), 64 km away, was scanning. The volume nearest the touchdown began at 04:12 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
04:15 UTCTORNADONw OlinJones, IAAN EF-0 TORNADO TOUCHED DOWN NORTHWEST OF OLIN, IA. A 150 POUND FIRE HYDRANT WAS DISPLACED 15-20 FT AND A METAL SHED WAS LOFTED 70 FT AWAY.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of May 3, 2018

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 32:10 AM CDTEF1Christian, MO1.5100$100,000
May 32:17 AM CDTEF0Greene, MO0.350$30,000
May 32:45 AM CDTEF1Douglas, MO0.875$10,000
May 38:22 AM CDTEF1Pontotoc, OK0.325$10,000
May 31:09 PM CDTEF1Franklin, AR9.5550$50,000
May 38:19 PM EDTEF1Yates, NY1.1100$20,000
May 37:46 PM CDTEF0Jasper, IA0.425
May 37:48 PM CDTEF0Marion, IA1.125
May 37:56 PM CDTEF0Jasper, IA0.425

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.